• slara

Prevention of Accidental Opiate Overdose

Opiates are of one of the oldest, strongest, and most habit-forming classes of drugs in existence. This status results from severe physical and psychological withdrawal symptoms and significant tolerance over time. Long-term users may end up ingesting a very high amount per day, or per episode. When such an individual finally stops using, and stays off the drug for a few months or more, his or her capacity to tolerate the drug decreases back to pre-user level.


As much as we would all wish for the individual to stay off the drug, he or she may be in denial of the very real risk of relapse. Invariably a number of these persons will proceed to relapse, due to the very nature of the condition. Risk of accidental overdose is highest due to miscalculation. Individuals frequently resume using in quantities and at the level where they stopped. Essentially, picking up where drug use left off- so to speak. Not knowing the risk, and without suicidal intention (majority of the time) rather, use resumes in an attempt to manage difficult feelings or situations encountered in the process of re-building life. These dosing levels however, are now lethal.


To prevent such very sad occurrences, and manage relapses more efficiently, treatment providers must educate clients about this risk, emphasizing; sobriety, teaching coping skills and relapse prevention skills, and assisting individuals to recover in all areas of their lives, in any way possible. We must remain cognizant of saving life in the literally. Otherwise, all the hard work of everyone involved may just dissolve in one moment of miscalculation!


Commonly available/used opiate drugs:

  • Oxycodone (OxyContin, Percodan, Percocet)

  • Propoxyphene (Darvon)

  • Hydrocodone (Vicodin, Lortab, Lorcet)

  • Hydromorphone (Dilaudid) Meperidine (Demerol)

  • Morphine (Kadian, Avinza, MS Contin)

  • Codeine

  • Fentanyl (Duragesic)

  • Methadone Buprenorphine (Buprenex, Suboxone, Subutex)

  • Tramadol (Ultram)

  • Heroin (diacetylmorphine)

Symptoms of overdose:

Drowsiness, slurred speech, slow and labored breathing, decreased heart rate or pulse, constricted pupil, cold/clammy skin, decreased body temperature, cyanosis (bluish skin, due to low oxygen in blood), coma.


What to do if someone is found with possible opiate overdose symptoms:

The most important step is to ensure breathing, which may require intubation. So, call 911, or take the person to nearest emergency room immediately.


Sahana Huq, M.D., Department of Psychiatry

14 views

Recent Posts

See All